Heavy Snow, Sw & Sc Elko
- When
- February 9, 8:30 AM PST to 8:00 PM PST
- Where
- Sw & Sc Elko forecast zone
- Reported by
- NWS Employee
A winter storm brought 9 to 17 inches of snow to Spring Creek.
A Winter storm brought heavy snow to portions of southern Elko county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A Winter storm brought heavy snow to portions of southern Elko county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 9, 2:14 AM PST, 6 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 214 AM PST MON FEB 9 2009 .SYNOPSIS...ANOTHER STORM SYSTEM WILL MOVE THROUGH THE SILVER STATE TODAY...BRINGING ACCUMULATING SNOW...BREEZY CONDITIONS...AND COLDER TEMPERATURES TO MOST OF THE REGION. THIS ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE INTO NEXT WEEKEND WITH COLDER THAN NORMAL TEMPERATURES AND SEVERAL CHANCES OF ACCUMULATING SNOW. && .SHORT TERM...TODAY THROUGH WEDNESDAY...CURRENT IR SATELLITE LOOP SHOWS POTENT STORM SYSTEM IMPACTING THE CALIF AND THE SIERRA NEVADA RANGE BRINGING VALLEY RAIN AND HEAVY MOUNTAIN SNOW IN ADDITION TO SOME TSTORM ACTIVITY IN CNTRL CALIF. SYSTEM IS CURRENTLY PUSHING INTO WRN NV WITH SNOW BEING REPORTED AT LOVELOCK AND FALLON IN THE PAST HOUR. LRX RADAR STARTING TO SHOW SOME SNOW PUSHING INTO WRN HUMBOLDT COUNTY AND LANDER COUNTY EARLY THIS MORNING. THIS TREND WILL CONTINUE THROUGH THE EARLY MORNING HOURS WITH SNOW PUSHING INTO NE AND CNTRL NV...AND BECOMING HEAVY AT TIMES AS A LEE-SIDE LOW FORMS OVER NRN NV. WINTER WEATHER ADVISORIES LOOK GOOD...WITH THE ONLY CHANGES TO SNOW AMOUNTS AND THE UPGRADE TO A WINTER STORM WARNING FOR THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE. ALL SHORT TERM MODELS IN GOOD AGREEMENT WITH THE SURFACE LOW AND ASSOCIATED DYNAMICS OVER CNTRL AND NE NV...WHICH IS A QUITE BIT FURTHER SOUTH COMPARED TO YESTERDAYS 00Z RUN AND IS MORE IN LINE WITH WHAT MODELS WERE SHOWING 48 HOURS AGO. MODELS SHOW THE LOW DEVELOP AROUND HIGHWAY 50 ACROSS CNTRL NV AND PUSH NORTH AND EAST TOWARDS THE UTAH BORDER THIS AFTERNOON. THE BIG QUESTION IS PRECIP AMOUNTS AND SNOW ACCUMULATIONS...WHICH WILL LIKELY VARY CONSIDERABLY WITH DISTANCE. 00Z GFS AND NAM NOW SHOW A QPF MAX BETWEEN HIGHWAY 50 AND I80 ACROSS NE NV...WITH QPF AMOUNTS APPROACHING ONE INCH NORTH OF EUREKA...EASTWARD OVER THE RUBY MOUNTAINS AND SOUTHEASTERN ELKO COUNTY. THIS MATCHES WELL WITH PEAK OMEGA VALUES OVER 20 UB/S UP TO 400MB IN A 6 TO 10 HOUR PERIOD BETWEEN 15Z TO 00Z...ALONG WITH THETA-E VALUES CONSTANT OR SLIGHT DECREASING WITH HEIGHT JUST SOUTH OF ELKO EASTWARD TO JUST WEST OF WENDOVER. CONCERNED WITH LOCALLY HEAVY 1 TO 2 INCH/HOUR SNOWFALL RATES THIS MORNING AND EARLY THIS AFTERNOON FROM NE NYE COUNTY...NORTHWARD TO EUREKA COUNTY AND ELKO COUNTY...INCLUDING NW WHITE PINE COUNTY DUE TO STRONG CONVERGENCE AND LLVL INSTABILITY AS THE SURFACE LOW INTENSIFIES. INCREASED SNOW AMOUNTS BY A FEW INCHES IN THESE AREAS...AND ISSUED A WINTER STORM WARNING FOR THE RUBY MOUNTAINS WITH OVER A FOOT OF SNOW EXPECTED BY LATE TONIGHT WITH UPSLOPE FLOW EXPECTED FROM THE NW ON THE BACK SIDE OF THE LOW. WOULD NOT BE SURPRISED IF A FEW VALLEY LOCATIONS RECEIVED AROUND 10 INCHES OF SNOW TOTAL FROM THIS STORM OVER NE NV...MAINLY OVER ELKO...EUREKA...AND NORTHERN WHITE PINE COUNTIES. WITH A DEEPENING SURFACE LOW...WINDS ARE EXPECTED TO BECOME BREEZY OUT OF THE NORTHWEST IN THE AFTERNOON AS WELL...WITH SOME BLOWING SNOW. SNOW WILL TAPER TO SCT SNOW SHOWERS THIS EVENING...WITH ADDITIONAL SNOW ACCUMULATIONS POSSIBLE OVER ERN NV. ALL MODELS SHOW CONDITIONS IMPROVING LATE MONDAY NIGHT AND THROUGH TUESDAY BEFORE THE NEXT COLD FRONT QUICKLY PUSHES SOUTHEAST FROM THE PAC NW LATER ON TUESDAY AND INTO WEDNESDAY. CONTINUED TO INCREASE POP TUESDAY NIGHT AND WEDNESDAY. ANY SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT INITIALLY AS AN UPPER LEVEL TROUGH DIGS SOUTH OFF THE COAST OF CALIF. WITH EXPECTED SNOW COVER...LOWERED MIN TEMPS A BIT TUESDAY MORNING WITH SEVERAL HOURS OF RADIATIONAL COOLING EXPECTED. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. NEXT UPPER LOW MOVING INTO NRN CA WEDNESDAY NIGHT. MODELS THEN DIVERGE ON ITS TRACK WITH THE ECMWF/DGEX TAKING IT SWD INTO CNTRL CA BY THURSDAY MORNING WHILE THE GFS TAKES THE LOW ON A MORE NLY TRACK ACROSS NORTH CNTRL NV. WILL CONTINUE TO LEAN TOWARDS THE ECMWF/DGEX SOLUTION DUE TO SUPERIOR PERFORMANCE OF THE ECMWF THIS SEASON. THEREFORE WILL ONLY HAVE SLIGHT CHANCE POPS NERN NV WITH CHANCE CNTRL AND FAR WEST. ON THURSDAY ECMWF TAKES LOW ACROSS SRN NV WHICH WILL GIVE CNTRL NV A CHANCE OF SHOWERS BUT ONLY A SLIGHT CHANCE ACROSS THE NORTH. ON FRIDAY NEXT UPPER LOW WILL MOVE SWD ALONG THE CA COAST. THE ECMWF HAS THE LOW CENTER JUST OFF THE COAST WHILE THE GFS HAS IT INLAND. THIS TREND CONTINUES THROUGH SATURDAY AS THE ECMWF KEEPS THE LOW FURTHER WEST AS IT DROPS SWD. THEREFORE ON FRIDAY KEPT MENTION OF ANY SHOWERS CONFINED TO THE FAR WRN PORTION OF THE FORECAST AREA PER ECMWF SOLUTION THEN WENT WITH LOW CHANCE POPS CNTRL AND SLIGHT CHANCE NORTH FRIDAY NIGHT AND SATURDAY AS LOW SLIDES A LITTLE CLOSER TO OUR FORECAST AREA AS IT HEADS INTO SRN CA AND FAR SRN NV. SATURDAY NIGHT AND SUNDAY WILL LIKELY SEE SOME WRAP AROUND MOISTURE OVER EAST CENTRAL NV SO BEST POPS IN THIS LOCATION. LEFT IN SLIGHT CHANCE POPS ELSEWHERE AS MODELS SHOW WEAK TROUGHINESS OVER THE GREAT BASIN SO CANT RULE OUT A FEW SHOWERS. && .AVIATION...UPPER TROUGH TO MOVE ACROSS THE REGION TODAY BRINGING WIDESPREAD SNOW. CONDITIONS IMPROVING AFTER 18Z AT THE KWMC AND KTPH TERMINALS AND AFTER 00Z AT KEKO AND KELY. && .LKN WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING IN EFFECT UNTIL 7 PM PST FOR NVZ034. WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON PST TODAY FOR NVZ030. WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM THIS MORNING TO 4 PM PST THIS AFTERNOON FOR NVZ013-031>033-035<037. && 95/91/91
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 231 AM PST MON FEB 9 2009 NVZ013-030-100100- NORTHERN NYE COUNTY-HUMBOLDT COUNTY- 231 AM PST MON FEB 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT A PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION TODAY BRINGING LIGHT TO MODERATE SNOW ACCUMULATIONS TO THE AREA. GUSTY NORTHWESTERLY WINDS ARE ALSO EXPECTED BY THIS AFTERNOON CAUSING BLOWING SNOW AND LOCALIZED DRIFTING SNOW...ESPECIALLY IN THE HIGH ELEVATION MOUNTAINS PASSES. THEREFORE...A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON. SNOW WILL TAPER TO FLURRIES THIS EVENING AS THE STORM PUSHES TO THE EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT IS EXPECTED TO MOVE ACROSS NORTHERN AND CENTRAL NEVADA ON WEDNESDAY...BRINGING MORE ACCUMULATING SNOW AND COLD AIR TO THE AREA FOR WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. NVZ031>037-100100- NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 231 AM PST MON FEB 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH CENTRAL NEVADA AND NORTHEAST NEVADA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL MOVE INTO THE REGION TODAY BRINGING MODERATE TO LOCALLY HEAVY SNOW ACCUMULATIONS TO THE AREA. GUSTY NORTHWESTERLY WINDS ARE ALSO EXPECTED THIS AFTERNOON CAUSING BLOWING SNOW AND LOCALIZED DRIFTING SNOW...ESPECIALLY IN THE HIGH ELEVATION MOUNTAINS PASSES. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON FOR SNOW ACCUMULATIONS OF 3 TO 7 INCHES IN THE VALLEYS. ALSO...A WINTER STORM WARNING IS IN EFFECT FOR THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE THROUGH THIS EVENING FOR 8 TO 16 INCHES OF SNOW. SNOW WILL TAPER TO SCATTERED SNOW SHOWERS THIS EVENING AND CONTINUE UNTIL MIDNIGHT TONIGHT AS THE STORM SYSTEM PUSHES EAST OF THE AREA AND WEAKENS. ADDITIONAL LIGHT SNOW ACCUMULATIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT IS EXPECTED TO MOVE ACROSS NORTHERN AND CENTRAL NEVADA ON WEDNESDAY...BRINGING MORE ACCUMULATING SNOW AND COLD AIR TO THE AREA FOR WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. TT
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
A winter storm brought 9 to 17 inches of snow to Spring Creek.
SNOTEL gauges indicated 10 to 19 inches of new snow accumulation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146872, 146873.